Texas, 2008

Wildfire in Texas, April 24, 2008

April 24, 2008 · NWS AMA · 1 event in 1 county or zone

just southeast of the intersection of Farm to Market Road 3395 and Farm to Market Road 1913. The wildfire started around 1300 CST and burned three hundred acres.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS AMA wrote it up.

The Sneed Wildland Fire started roughly twenty-two miles southeast of Dumas on the northwest side of Lake Meredith National Park in southeastern Moore County...just southeast of the intersection of Farm to Market Road 3395 and Farm to Market Road 1913. The wildfire started around 1300 CST and burned three hundred acres. The wildfire was contained at 1700 CST. Suppression forces consisted of an air attack along with one helitanker and two dozers. No damage or injuries were reported.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Amarillo, TX wrote its last area forecast discussion before the first event at Apr 24, 10:59 AM CST, 2 hours 1 minute earlier.

Area forecast discussion, Apr 24, 10:59 AM CST, 2 hours 1 minute before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE AMARILLO TX
1159 AM CDT THU APR 24 2008

.AVIATION...
VFR CONDITIONS WILL PREVAIL THROUGH FRIDAY MORNING. WEST TO SOUTHWEST
WINDS 15 TO 25 KNOTS WITH GUSTS TO NEAR 30 KNOTS WILL BECOME
NORTHWEST TO NORTH AROUND 15 TO 20 KNOTS LATE TONIGHT AND FRIDAY
MORNING...AFTER 08Z FRIDAY.

SCHNEIDER

&&

.PREV DISCUSSION... /ISSUED 938 AM CDT THU APR 24 2008/

UPDATE...
LATEST SATELLITE LOOPS SHOW AREA OF LOW CLOUDS AND FOG HAVE PUSHED
WELL OUT OF THE PANHANDLES DUE TO DRY WRLY BOUNDARY LAYER FLOW. MSAS
SFC ANALYSIS SHOWS LOW PRESSURE NEAR THE OK PANHANDLE WITH A DRYLINE
FURTHER WEST IN NM. EXPECT THE DRYLINE TO PUSH EAST THROUGH THE
PANHANDLES TODAY...WITH EVEN DRIER AIR MOVING IN. GOOD DAYTIME MIXING
WILL PROMOTE SOUTHWRLY FLOW TO INCREASE THIS AFTERNOON AND GIVEN
THESE CONDITIONS...THE CURRENT RED FLAG WARNING LOOKS TO BE ON TRACK.
BESIDES TWEAKING CLOUD COVER TODAY...NO OTHER CHANGES WERE MADE AS
FORECASTED HIGH TEMPS LOOK GOOD. UPDATED FORECAST HAS BEEN SENT.

CLK

PREV DISCUSSION... /ISSUED 624 AM CDT THU APR 24 2008/

AVIATION...
PATCHY LOW CLOUDS AND FOG PROVIDING LIFR TO IFR CONDITIONS AT THE
TAF SITES SHOULD IMPROVE BY 14Z AS SOUTHWEST TO WESTERLY WINDS
DEVELOP AND PULL DRY AIR INTO THE PANHANDLES. EXPECTING VFR
CONDITIONS WITH GENLY CLEAR SKIES AFTER THAT. WESTERLY WINDS WILL
INCREASE BY 18Z TO AROUND 20 KNOTS AT ALL SITES. COLD FRONT
APPROACHING THE PANHANDLES SHOULD DRIFT INTO THE PANHANDLES BY THE
END OF THE CURRENT TAF CYCLE. ANTICIPATE THE FRONT REACHING KGUY AND
KDHT AROUND 08Z AND KAMA AROUND 09Z. DO NOT ANTICIPATE CLOUD COVER OR
PRECIPITATION WITH THE FRONT AS DRY AIR WILL BE IN PLACE.

JJB

PREV DISCUSSION... /ISSUED 341 AM CDT THU APR 24 2008/

DISCUSSION...
LOW CLOUDS AND FOG HAVE PUSHED BACK INTO THE PANHANDLES EARLY THIS
MORNING. WOULD EXPECT THE LOW CLOUDS AND FOG TO DISSIPATE QUICKLY
AFTER SUNRISE AS DRYLINE TO THE WEST IS ON THE MOVE. MAIN UPPER
TROUGH OVER THE NORTHERN GREAT BASIN WILL CONTINUE TO MOVE EAST AND
WILL BE NEARING THE FRONT RANGE OF THE CENTRAL ROCKIES BY LATE THIS
AFTERNOON. THIS WILL PUT THE PANHANDLES UNDER AN INCREASING WEST WIND
ALOFT WHICH SHOULD HELP THE DRYLINE TO MOVE ACROSS THE PANHANDLES
TODAY WITH MUCH DRIER AIR BEHIND IT...ESPECIALLY ACROSS THE WESTERN
AND CENTRAL PANHANDLES WHERE YESTERDAY/S RAINFALL DID LITTLE TO HELP
THE SOIL MOISTURE. WILL GO AHEAD AND HOIST A RED FLAG WARNING FOR THE
WESTERN AND CENTRAL TEXAS AND OKLAHOMA PANHANDLES FOR TODAY AND
THIS EVENING. THINK THE RELATIVE HUMIDITIES WILL STAY ABOVE RED
FLAG WARNING CRITERIA IN THE EAST.

AS UPPER TROUGH SWINGS OUT INTO THE PLAINS TONIGHT...A COLD FRONT
WILL COME SOUTH ACROSS THE PANHANDLES. THIS SHOULD BE A DRY FRONT
FOR US. HOWEVER...ANOTHER STRONGER COLD FRONT MOVES THROUGH THE
PANHANDLES ON SATURDAY NIGHT WHICH MAY PROVIDE ENOUGH LIFT FOR A
FEW SHOWERS AND THUNDERSTORMS. NOT SURE ON THE QUALITY OF MOISTURE
THAT WILL GET BACK THIS FAR NORTHWEST...BUT DYNAMICS MAY BE ABLE
TO OVERCOME THAT.

THE PANHANDLES WILL THEN REMAIN IN A COOL NORTHWESTERLY FLOW THROUGH
THE REST OF THE WEEKEND AS A LARGE UPPER LEVEL TROUGH GETS CARVED
OUT OVER THE MISSISSIPPI RIVER VALLEY. EVEN SOME SUB FREEZING
TEMPERATURES MAY BE POSSIBLE SUNDAY MORNING AND AGAIN MONDAY
MORNING DEPENDING ON WHEN THE SURFACE HIGH BUILDS IN.

TEMPERATURES WILL REBOUND AGAIN STARTING WITH THE NEW WORK WEEK AND
THIS SHOULD LAST THROUGH THE END OF THE FORECAST AS AN UPPER LEVEL
RIDGE BUILDS OVER THE GREAT PLAINS.

THANKS FOR THE COORDINATION PUB...ABQ AND LUB.

FIRE WEATHER...
WILL HOIST A RED FLAG WARNING FROM 9 AM THIS MORNING UNTIL 10 PM
THIS EVENING. WESTERLY DOWNSLOPING WINDS ARE EXPECTED TO DRAW MUCH
DRIER AIR INTO THE WESTERN AN CENTRAL TEXAS AND OKLAHOMA PANHANDLES
BEHIND A DRYLINE. RIGHT NOW WE THINK THAT THE EASTERN OKLAHOMA AND
TEXAS PANHANDLES WILL HAVE HUMIDITIES ABOVE RED FLAG WARNING
CRITERIA. THE GUSTY WINDS ARE EXPECTED TO CONTINUE INTO THIS
EVENING AHEAD OF A COLD FRONT WHICH IS EXPECTED TO MOVE ACROSS THE
PANHANDLES AFTER MIDNIGHT.

&&

.AMA WATCHES/WARNINGS/ADVISORIES...
TX...RED FLAG WARNING UNTIL 10 PM CDT THIS EVENING FOR THE FOLLOWING
     ZONES: ARMSTRONG...CARSON...DALLAM...DEAF SMITH...
     HANSFORD...HARTLEY...HUTCHINSON...MOORE...OLDHAM...POTTER...
     RANDALL...SHERMAN.

OK...RED FLAG WARNING UNTIL 10 PM CDT THIS EVENING FOR THE FOLLOWING
     ZONES: CIMARRON...TEXAS.

&&

11/05
Hazardous weather outlook, Apr 24, 12:00 PM CST, 1 hour before
TEXAS/OKLAHOMA PANHANDLES HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE AMARILLO TX
100 PM CDT THU APR 24 2008

OKZ001>003-TXZ001>020-241800-
ARMSTRONG-BEAVER-CARSON-CIMARRON-COLLINGSWORTH-DALLAM-DEAF SMITH-
DONLEY-GRAY-HANSFORD-HARTLEY-HEMPHILL-HUTCHINSON-LIPSCOMB-MOORE-
OCHILTREE-OLDHAM-POTTER-RANDALL-ROBERTS-SHERMAN-TEXAS-WHEELER-
100 PM CDT THU APR 24 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE TEXAS AND OKLAHOMA
PANHANDLES.

.DAY ONE...

DRY AIR AND STRONG WEST TO SOUTHWEST WINDS WILL INCREASE THE FIRE
DANGER TODAY. A RED FLAG WARNING IS IN EFFECT UNTIL 10 PM CDT THIS
EVENING FOR THE CENTRAL TO WESTERN TEXAS AND OKLAHOMA PANHANDLES.

ALSO...BREEZY CONDITIONS WILL REQUIRE BOATERS TO EXERCISE CAUTION
ON AREA LAKES TODAY.

.DAYS TWO THROUGH SEVEN...

THUNDERSTORMS WILL BE POSSIBLE AGAIN SATURDAY NIGHT ACROSS THE
CENTRAL TO SOUTHEAST PANHANDLES. AT THIS TIME...SEVERE THUNDERSTORMS
ARE NOT ANTICIPATED.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED THROUGH TONIGHT.

SCHNEIDER

In the hours before

Local storm report, Apr 24, 11:45 AM CST, 1 hour 15 minutes before
PRELIMINARY LOCAL STORM REPORT...SUMMARY
NATIONAL WEATHER SERVICE AMARILLO TX
1245 PM CDT THU APR 24 2008

..TIME..    ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE..    ....MAG....     ..COUNTY LOCATION.. ST.. ...SOURCE....
            ..REMARKS..

1137 AM     HAIL             1 N CANADIAN            35.93N 100.38W
04/23/2008  E0.75 INCH       HEMPHILL           TX   BROADCAST MEDIA

            THREE QUARTER INCH HAIL AT THE CANADIAN RIVER BRIDGE ON
            HIGHWAY 83

1254 PM     HAIL             7 NW KELLERVILLE        35.44N 100.59W
04/23/2008  E0.88 INCH       GRAY               TX   PUBLIC

            COUNTY ROAD L

0155 PM     TSTM WND GST     1 E MCLEAN              35.23N 100.58W
04/23/2008  M73 MPH          GRAY               TX   MESONET

0155 PM     TSTM WND DMG     MCLEAN                  35.23N 100.60W
04/23/2008                   GRAY               TX   FIRE DEPT/RESCUE

            PART OF A TAR ROOF BLOWN OFF OF THE OLD PART OF THE
            FIRST BAPTIST CHURCH. POWER LINES KNOCKED DOWN ON THE
            WEST SIDE OF MCLEAN.

0200 PM     HAIL             GRUVER                  36.26N 101.41W
04/23/2008  E0.75 INCH       HANSFORD           TX   LAW ENFORCEMENT

            PENNY SIZE HAIL

0200 PM     HAIL             8 NE CHANNING           35.77N 102.24W
04/23/2008  E0.88 INCH       HARTLEY            TX   PUBLIC

            SEVERAL BRANCHES ALSO BROKEN

0245 PM     HAIL             HARDESTY                36.61N 101.19W
04/23/2008  E0.75 INCH       TEXAS              OK   PUBLIC

0245 PM     HAIL             1 NW HARDESTY           36.62N 101.21W
04/23/2008  E1.00 INCH       TEXAS              OK   TRAINED SPOTTER

            QUARTER SIZE HAIL STRIPPED TREES OF THEIR LEAVES IN
            HARDESTY

0335 PM     TSTM WND GST     1 SSW BEAVER            36.80N 100.53W
04/23/2008  M58 MPH          BEAVER             OK   MESONET

0340 PM     TSTM WND GST     1 SSW BEAVER            36.80N 100.53W
04/23/2008  M60 MPH          BEAVER             OK   MESONET

&&

EVENT NUMBER 00172 00173 00174 00181 00175 00180 00176 00177 00178
00179

KJS

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 wildfire. Local standard time, as filed.

Wildfire, Moore

When
April 24, 1:00 PM CST to 5:00 PM CST
Where
Moore forecast zone
Reported by
Fire Department/Rescue
Coordinates
35.838, -101.893 (the zone’s center; the record gives no point)

What these are

Wildfire
A fire burning in wildland vegetation, with its acreage and damage where known.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Texas in 2008Every state in 2008This day in weather historyWarnings in Texas, April 2008

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 96228.